BISAP Pancreatitis Score Calculator

Enter the five BISAP criteria to score acute pancreatitis severity.

How it is calculated

The score is a simple count of five criteria, one point each: BUN > 25 mg/dL, impaired mental status, SIRS criteria met ≥ 2, age > 60 years, and pleural effusion present. The tool takes blood urea nitrogen in mg/dL, age in years and the number of SIRS criteria the patient meets as numbers, while mental status and effusion are yes/no answers. The thresholds are strict: a BUN of exactly 25 or an age of exactly 60 earns no point. The total runs from 0 to 5. The tool then shows a fixed approximate mortality for each total: 0.1% for 0, 0.4% for 1, 1.6% for 2, 3.6% for 3, 7.4% for 4 and 9.5% for 5. These are population estimates, not a prediction for one patient, and the score supports but never replaces clinical judgement.

Worked example

A 67-year-old patient with acute pancreatitis has a BUN of 32 mg/dL, normal mental status, two SIRS criteria met and a pleural effusion on imaging. BUN above 25 gives 1 point. Mental status is normal, so 0. Two SIRS criteria reach the threshold of 2, giving 1. Age 67 is over 60, giving 1. The effusion gives 1. The total is 4 / 5, which the tool pairs with an approximate mortality of 7.40%. A score of 3 or more is generally where closer monitoring is considered.

Try this example →

Common mistakes

  • Giving a point for a BUN of exactly 25 or an age of exactly 60. Both criteria are strictly greater than the cut-off.
  • Entering BUN in mmol/L or as urea. The tool expects BUN in mg/dL, so a urea value in mmol/L must be converted first.
  • Entering the number of SIRS criteria wrongly. Enter how many criteria (0 to 4) are met; one criterion alone does not score, two or more score 1 point.
  • Using data from later than the first 24 hours. BISAP is meant for early assessment, so values should come from admission.
  • Reading the mortality percentage as an individual forecast. It is a fixed approximate figure for that score, and should not be the only basis for a decision.

Sources

About this calculator

The BISAP score (Bedside Index for Severity in Acute Pancreatitis) is a simple 5-point clinical tool used within the first 24 hours of admission to identify patients at higher risk of severe disease and mortality, without needing the lab-heavy criteria of scores like Ranson's or APACHE II. It awards one point each for: BUN > 25 mg/dL, Impaired mental status, SIRS (systemic inflammatory response syndrome) present, Age > 60 years, and Pleural effusion on imaging — spelling out the acronym B-I-S-A-P — with mortality risk rising sharply once the score reaches 3 or higher.

This calculator takes the BUN in mg/dL, the age in years and the number of SIRS criteria met as numbers, plus yes/no answers for impaired mental status and pleural effusion, and returns the total BISAP score along with the approximate mortality that goes with that score. Emergency physicians and gastroenterologists use it early in a pancreatitis admission — when Ranson's criteria are still incomplete because they require 48 hours of data — to help decide on ICU-level monitoring versus a standard ward. The per-score mortality figures shown are approximate; the original study (Wu et al., Gut 2008) is the source of the score; the table this tool uses runs from 0.1% at a score of 0 to 9.5% at a score of 5, so read it as a simplified guide.

Was this helpful?

You can pick up to 3 reactions.

Comments (1)

  • Editorial team

    Lab units are a common snag outside the United States. This page wants blood urea nitrogen in mg/dL. If your report gives urea in mg/dL, divide by 2.14 to get BUN; if it gives urea in mmol/L, multiply by 2.8. The cut-off of 25 mg/dL BUN is therefore about 53.5 mg/dL of urea. The score supports bedside judgement and does not replace it. Which unit does your hospital laboratory report?

Popular calculators

All Calculators